Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Child with vomiting, loose stools, food poisoning. Taken emeset. Prescribed taxim O, enterogermina. Advise?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
Hi, My Son who is 1 year old started with vomiting (undigested food) day before yesterday midnight.So we went to hospital and they have asked to take Emeset drops before food, which we gave yesterday and the vomit is stopped.But suddenly he started with loose stools with foul smell. So again we went to doctor and she said it is Early food poisoning and asked to continue Emeset in case of vomit and also prescribed Taxim O dry syrup 2 times a day (2.5ml each dose) with Enterogermina Oral Suspension one per day.

Now there is no vomiting, but diahorrea is still there and he goes for every half hour or so. We are hydrating him well through water, Arrow root water and breastfeeding. My question is it is this loose stools normal even after 3 doses of Taxim O. But the stool consistency is changed a bit ( now watery plus curd like ) and there is no foul smell.

Please reply.

Arunsri B.S
Posted Sat, 30 Jun 2012 in Child Health
Answered by Dr. Hema Yadav 42 minutes later
Thanks for posting your query.
Yes, your child does seem to have gastroenteritis either due to contaminated food or fluids and is being appropriately treated .
However the diarrhoea may take about 3 days to resolve after the start of antibiotics (taxim o)and it seems to be responding if the consistency and frequency have improved.
I would like to advise the following,
1. The most important thing is to keep him well hydrated with sips of WHO recommended oral rehydration solution ( ORS) and breastfeeding round the clock .
2. The stool frequency is very high if he is passing it every half an hour so I would consider adding some zinc and multivitamin supplement like zinconia or becozinc . This is usually given as 20 mg (5ml)/day in two divided doses and is seen to help in faster recovery.It can be given in addition to the current medications.
3. Sometimes the adequate dosage is not administered and may cause delay in response so make sure the dose of antibiotic is appropriate . The usual dose of Cefixime ( taxim o) being 8mg/ kg/ day each 5 ml contains 50 mg so if your child is around 9 - 10 kg the appropriate dose would be 3-4 ml twice daily .
4. Sometimes the diarrhoea does not respond well to the antibiotic treatment like in case of viral diarrhoea or a resistant bacteria causing diarrhoea . In such case the symptoms would persist even after a week of complete antibiotic course , so if that occurs you should consult your pediatrician for further testing ie stool routine and culture test and then appropriate medicines can be started.
As of now it's nothing much worrisome however I would still recommend proper hydration with ORS and if stool frequency does not improve in 24 hrs then consult your pediatrician for addition of zinc and reevaluation .

Hope I have answered your query.
I'll be available for any follow up queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor